Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

How changing $ D[[x]]$ changes its quotient field


Author: Philip B. Sheldon
Journal: Trans. Amer. Math. Soc. 159 (1971), 223-244
MSC: Primary 13.93
DOI: https://doi.org/10.1090/S0002-9947-1971-0279092-5
MathSciNet review: 0279092
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D[[x]]$ be the ring of formal power series over the commutative integral domain $ D$. It is shown that changing $ D[[x]]$ to $ D[[x/a]]$ changes (i.e. increases) the quotient field by an infinite transcendence degree over the original field whenever $ \cap _{i = 1}^\infty {a^i}D = 0$. From this it follows that if $ {D_1}$ and $ {D_2}$ are two distinct rings between the integers and the rational numbers, with $ {D_1}$ contained in $ {D_2}$, then the change in the ring of coefficients from $ {D_1}[[x]]$ to $ D_{2}[[x]]$ again yields a change in the quotient fields by an infinite transcendence degree. More generally, it is shown that $ D$ is completely integrally closed iff any increase in the ring of coefficients yields an increase in the quotient field of $ D[[x]]$. Moreover, $ D$ is a one-dimensional Prüfer domain iff any change in the ring of coefficients from one overring of $ D$ to another overring of $ D$ yields a change in the quotient field of the respective power series rings. Finally it is shown that many of the domain properties of interest are really properties of their divisibility groups, and some examples are constructed by first constructing the required divisibility groups.


References [Enhancements On Off] (What's this?)

  • [B] N. Bourbaki, Algèbre commutative. Chapitre 7, Hermann, Paris, 1965. MR 0260715 (41:5339)
  • [D] E. D. Davis, Overrings of commutative rings. II. Integrally closed overrings, Trans. Amer. Math. Soc. 110 (1964), 196-212. MR 28 #111. MR 0156868 (28:111)
  • [F] L. Fuchs, Partially ordered algebraic systems, Pergamon Press, New York; Addison-Wesley, Reading, Mass., 1963. MR 30 #2090. MR 0171864 (30:2090)
  • [G$ _{1}$] R. Gilmer, Multiplicative ideal theory, Queen's Papers in Pure and Appl. Math., no. 12, Queen's University, Kingston, Ontario, 1968. MR 37 #5198. MR 0229624 (37:5198)
  • [G$ _{2}$] -, Domains in which valuation ideals are prime powers, Arch. Math. (Basel) 17 (1966), 210-215. MR 37 #6273. MR 0230713 (37:6273)
  • [G$ _{3}$] -, A note on the quotient field of the domain $ D[[x]]$, Proc. Amer. Math. Soc. 18 (1967), 1138-1140. MR 36 #155. MR 0217060 (36:155)
  • [G-H] R. Gilmer and W. Heinzer, On the complete integral closure of an integral domain, J. Austral. Math. Soc. 6 (1966), 351-361. MR 36 #3766. MR 0220714 (36:3766)
  • [G-O] R. Gilmer and J. Ohm, Integral domains with quotient overrings, Math. Ann. 153 (1964), 97-103. MR 28 #3051. MR 0159835 (28:3051)
  • [H] W. Heinzer, Some remarks on complete integral closure, J. Austral. Math. Soc. 9 (1969), 310-314. MR 0251023 (40:4254)
  • [J] P. Jaffard, Les systèmes d'idéaux, Travaux et Recherches Mathématiques, IV, Dunod, Paris, 1960. MR 22 #5628. MR 0114810 (22:5628)
  • [O$ _{1}$] J. Ohm, Some counterexamples related to integral closure in $ D[[x]]$, Trans. Amer. Math. Soc. 122 (1966), 321-333. MR 34 #2613. MR 0202753 (34:2613)
  • [O$ _{2}$] -, Semi-valuations and groups of divisibility, Canad. J. Math. 21 (1969), 576-591. MR 39 #4146. MR 0242819 (39:4146)
  • [R] R. Rivet, Sur le corps des fractions d'un anneau de séries formelles à coefficients dans un anneau de valuation discrète, C. R. Acad. Sci. Paris Sér. A-B 264 (1967), A1047-A1049. MR 35 #4206. MR 0213342 (35:4206)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13.93

Retrieve articles in all journals with MSC: 13.93


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0279092-5
Keywords: Infinite transcendence degree, completely integrally closed domains, one-dimensional Prüfer domains, complete integral closure, valuation rings, value group, divisibility group, semivaluations, lattice-ordered divisibility groups, Bezoutian domain
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society